Colorado, 2011

Hail in Colorado, June 27, 2011

June 27, 2011 · NWS PUB · 2 events in 1 county or zone

A severe thunderstorm generated hail up to the size of ping-pong balls southeast of Pueblo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe thunderstorm generated hail up to the size of ping-pong balls southeast of Pueblo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 27, 2:43 PM MST, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 27, 2:43 PM MST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
343 PM MDT MON JUN 27 2011

.SHORT TERM...

(TONIGHT AND TUESDAY)

...STRONG TO SEVERE THUNDERSTORM POTENTIAL SOUTHERN AREAS THIS
EVENING...
...RED FLAG CONDITIONS FOR MOUNTAINS...VALLEYS AND SOUTHERN I-25
CORRIDOR AGAIN TUESDAY...

POST FRONTAL AIRMASS HAS BROUGHT HIGHER DEW POINTS AND A COOLER AIR
MASS TO EASTERN PORTIONS OF THE FORECAST AREA...WHILE GUSTY
SOUTHWEST WINDS HAVE RETURNED ACROSS THE SAN LUIS VALLEY WHERE RED
FLAG CONDITIONS HAVE RE-DEVELOPED AS OF 19Z THIS AFTERNOON.

FIRST CONCERN FOR THIS EVENING IS POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS EAST OF THE MOUNTAINS.  DEW POINTS HAVE FALLEN OFF
INTO THE 40S ACROSS THE PLAINS...WITH HIGHEST VALLEYS...UPPER 40S
POOLED UP ALONG THE EASTERN SLOPES OF THE WETS...SOUTHERN SANGRES
AND THE ADJACENT PLAINS.  THERE IS ALSO QUITE A BIT OF CIN ACROSS
THE SOUTHEAST PLAINS...AND NO APPARENT SHORTWAVES IN WV LOOP TO HELP
TRIGGER THUNDERSTORMS.  HOWEVER...WITH AFTERNOON HEATING AND
UPSLOPE...SHOULD SEE THE CONVECTIVE DEVELOPMENT OCCURRING ACROSS
THE SOUTHERN SANGRES AS OF 20Z...SPREAD EASTWARD ACROSS THE ADJACENT
PLAINS THROUGH THE EVENING.  HAVE CUT BACK POPS SOME FARTHER EAST
WHERE DEW POINTS HAVE FALLEN BACK INTO THE LOWER 40S...AND CAP IS
STRONGER.  HRRR HAS BEEN OSCILLATING EACH RUN IN DEVELOPING
THUNDERSTORMS ACROSS EITHER THE SOUTHERN SANGRES...OR FREMONT
COUNTY...WHICH THEN DROPS TO THE SOUTHEAST ACROSS THE PLAINS.  HUNCH
IS THE SANGRES WILL BE THE FAVORED INITIATION AREA JUDGING FROM CU
FIELD ON SATELLITE.  AS THUNDERSTORMS MOVE OFF THE MOUNTAINS...THEY WILL
ENCOUNTER AROUND 1000 J/KG OF CAPE...AND SUFFICIENT SHEAR FOR
SUPERCELL STRUCTURES.  WITH HIGH LCLS...THINK MAIN THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS.  WILL MAINTAIN SEVERE WORDING ACROSS
THE SOUTHERN I-25 CORRIDOR SOUTH OF COLORADO CITY...AS WELL AS THE
NORTHERN SLOPES OF THE RATON RIDGE IN LAS ANIMAS COUNTY.  THERE
COULD ALSO BE SOME SUFFICIENT CAPE ACROSS PORTIONS OF
FREMONT...CUSTER AND PUEBLO COUNTY FOR AN ISOLATED STRONG
THUNDERSTORM.  HAIL TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50
MPH WILL BE POSSIBLE ACROSS THESE REGIONS.  WITH LOSS OF
HEATING...THUNDERSTORMS STRENGTH SHOULD DIMINISH QUICKLY.  HAVE
MAINTAINED SOME ISOLATED POPS ACROSS THE SOUTHEAST PLAINS OVERNIGHT
WHERE LOW LEVEL JET OVERRIDES FRONTAL BOUNDARY GENERATING ISOLATED
SHOWERS AND THUNDERSTORMS THROUGH THE NIGHT.

QUESTION FOR TOMORROW WILL BE HOW FAR EAST DRY LINE RETREATS AS
UPPER RIDGE AXIS BUILDS AND SOUTHWEST FLOW INCREASES ACROSS WESTERN
PORTIONS OF THE AREA.  THERE IS ALSO SUFFICIENT MID AND HIGH LEVEL
MOISTURE STREAMING UP FROM THE SOUTH FOR SOME ISOLATED TO WIDELY
SCATTERED DRY LIGHTNING...ESPECIALLY FOR THE SOUTHEAST MOUNTAINS AND
SOUTHERN I-25 CORRIDOR.  MODELS ARE WAVERING IN HOW FAR EAST DRY
LINE WILL RETREAT...WITH NAM KEEPING 40S TO LOWER 50 DEW POINTS TO
THE NORTH AND EAST OF AN AXIS RUNNING FROM MONUMENT TO COLORADO CITY
TO KIM. HIGHEST CAPES WILL BE ACROSS KIOWA COUNTY AND NORTHEAST EL
PASO COUNTY...THOUGH THERE IS ALSO SOME CIN TO OVERCOME IN THIS
REGION...AND NO APPARENT SHORTWAVES TO HELP INITIATE CONVECTION.
WILL HOLD OFF ON INTRODUCING SEVERE TSRA IN GRIDS FOR TOMORROW
AFTERNOON AND LET LATER SHIFTS GET A LOOK AT SOME MORE MODEL RUNS
BEFORE HONING DOWN THE AREA.  THINK THAT CONVECTION WILL BE FAIRLY
ISOLATED TOMORROW...BUT ENOUGH TO WARRANT DRY LIGHTNING INCLUSION IN
THE RED FLAG WARNING...PARTICULARLY FOR THE SOUTHERN SANGRES AND SRN
I-25 CORRIDOR.

MEANWHILE...GUSTY SOUTHWEST WINDS ARE EXPECTED TO INCREASE AGAIN
ACROSS THE MOUNTAINS AND VALLEYS.  WILL BE HOISTING ANOTHER RED FLAG
WARNING FOR TUESDAY AFTERNOON AND EVENING FOR ALL AREAS WITH
CRITICAL FUELS...WHICH INCLUDES THE SANGRES AND WET MOUNTAINS...WET
MOUNTAIN VALLEY...FREMONT COUNTY...CHAFFEE AND LAKE COUNTY...AND THE
SAN LUIS VALLEY...AND THE SOUTHERN I-25 CORRIDOR AND NORTHERN SLOPES
OF THE RATON RIDGE INCLUDING HUERFANO AND LAS ANIMAS COUNTIES.
WINDS LOOK A LITTLE LIGHT AND RHS ON THE MARGINAL SIDE ACROSS TELLER
COUNTY...SO WILL NOT BE INCLUDING THEM AT THIS POINT.  IF MODELS
CONTINUE TO TREND TOWARDS THE DRIER GFS SOLUTION...THEN LATER SHIFTS MAY
NEED TO EXPAND THE RED FLAG WARNING. -KT

.LONG TERM...

(TUESDAY NIGHT THROUGH MONDAY)

...MAIN LONG TERM CONCERNS INCLUDE HOT TEMPERATURES AND THE
POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS THROUGH THE END OF
THE WORK WEEK...

TUESDAY NIGHT-WEDNESDAY...INCREASING SOUTHWEST FLOW PROGGED ACROSS
THE STATE AS POTENT EASTERN PACIFIC SYSTEM MOVING ONSHORE ACROSS THE
WEST COAST CONTINUES INTO THE GREAT BASIN REGION THROUGH THE DAY
WEDNESDAY. ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE ACROSS THE AREA EARLY TUESDAY EVENING WHICH WILL DIMINISH
WITH THE LOSS OF HEATING. VERY WARM AIR ALOFT (18C TO 20C AT H7)
CONTINUES TO BE PROGGED ACROSS THE AREA ON WEDNESDAY...AND WITH THE
INCREASING DOWNSLOPE FLOW...SHOULD SEE NEAR RECORD HIGHS ACROSS THE
AREA WITH MID 90S TO THE MID 100S ACROSS THE PLAINS AND 60S TO MID
80S ACROSS THE HIGHER TERRAIN. CURRENT RECORDS ARE 93F AT ALS...99F
AT COS AND 108F AT PUB...ALL SET IN 1990. LATEST MODELS AT TAD
SLOWER WITH BRINGING WEAKENING WAVE ACROSS THE GREAT BASIN...THOUGH
DO CONTINUE TO INDICATE SOME INCREASE IN MID AND UPPER LEVEL
MOISTURE ACROSS WESTERN COLORADO THROUGH LATE WEDNESDAY AFTERNOON.
THIS WOULD SUPPORT THE POTENTIAL FOR DRY LIGHTNING WITH HIGH
BASED CONVECTION ACROSS THE HIGHER TERRAIN...WITH THE BEST POTENTIAL
COVERAGE ACROSS THE CENTRAL MTS. WITH THIS IN MIND...AND DEVELOPING
GUSTY SOUTHWEST WINDS AND CONTINUED DRY CONDITIONS...HAVE ISSUED A
FIRE WEATHER WATCH FOR ZONES 220...222...224 AND 225.

WEDNESDAY NIGHT-THURSDAY...SOUTHWEST FLOW CONTINUES TO INCREASE
ACROSS THE STATE AS GREAT BASIN SYSTEM CONTINUES TO WEAKEN AS IT
LIFTS OUT ACROSS THE NORTHERN ROCKIES THROUGH THURSDAY AFTERNOON.
MODEL SOUNDINGS INDICATING DEEP MIXING WITH GUSTY SOUTHWEST EXPECTED
ACROSS ALL OF SOUTH CENTRAL AND SOUTHEAST COLORADO THURSDAY LEADING
TO THE POTENTIAL FOR EXTREME FIRE WEATHER CONDITIONS. HAVE KEPT
ISOLATED POPS ACROSS THE AREA WITH CONTINUED HIGH BASED CONVECTION
POSSIBLE WITH TRAILING EDGE OF PASSING WAVE. WILL CONTINUE TO SEE
HOT TEMPERATURES WITH HIGHS SURPASSING THE CENTURY MARK ACROSS THE
FAR SOUTHEAST PLAINS.

FRIDAY-MONDAY...PASSING WAVE SENDS A WEAK COLD FRONT ACROSS THE
EASTERN PLAINS FRIDAY MORNING WITH DEVELOPING UPSLOPE FLOW LEADING
THE THE POTENTIAL FOR SOME CONVECTION ACROSS THE EASTERN MTS AND
PLAINS. WEAK FLOW ALOFT THEN PROGGED ACROSS THE STATE AS UPPER HIGH
PRESSURE ACROSS THE SOUTHERN HIGH PLAINS BUILDS NORTH AND WEST ACROSS
THE DESERT SOUTHWEST AND CENTRAL ROCKIES THROUGH THE HOLIDAY
WEEKEND. THIS PATTERN WOULD KEEP TEMPERATURES ABOVE SEASONAL
AVERAGES WITH WITH THE POTENTIAL FOR DIURNAL HIGH BASED CONVECTION
THROUGH THE PERIOD AS BEST MOISTURE REMAINS WELL TO THE SOUTH ACROSS
OLD MEXICO. -MW

&&

.AVIATION...

VFR CONDITIONS EXPECTED AT TAF SITES THROUGH THE EVENING.  ISOLATED
TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FOR KCOS AND
KPUB...THOUGH AT THIS POINT...COVERAGE LOOKS TOO LIMITED TO WARRANT
INCLUSION IN TAF SITE.  WILL KEEP VCTS IN THE KCOS TAF SITE FOR
NOW.  VFR TO MVFR CIGS WILL BE POSSIBLE WITH
THUNDERSTORMS...ESPECIALLY ACROSS THE SRN I-25 CORRIDOR SOUTH OF
PUB.  THERE IS SOME UNCERTAINTY ON RE-DEVELOPMENT OF STRATUS ACROSS
THE PLAINS TONIGHT.  LOW LEVEL WINDS WILL STAY LIGHT EAST TO
SOUTHEAST WHICH COULD CAUSE SOME PATCHY STRATUS TO DEVELOP ALONG THE
SOUTHERN SLOPES OF THE PALMER DIVIDE.  MODELS ARE NOT INDICATING
THIS POTENTIAL...SO HAVE A SCT MVFR GROUP IN BOTH KCOS AND KPUB TAF
SITES AFTER 10Z.  THIS WILL NEED TO BE MONITORED CLOSELY.  FOR
TOMORROW...VFR CONDITIONS ARE EXPECTED FOR ALL THREE TAF SITES.
GUSTY SOUTHWEST WINDS WILL RETURN TO THE KALS TAF SITE BY 18Z.  -KT

&&

.FIRE WEATHER...

RED FLAG CONDITIONS HAVE DEVELOPED ACROSS THE SAN LUIS VALLEY THIS
AFTERNOON AND ARE EXPECTED TO CONTINUE THROUGH 02Z...WHERE GUSTY
WINDS AND LOW HUMIDITY VALUES WILL ALLOW FOR RAPID RATES OF FIRE
SPREAD WITH ANY FIRE STARTS.  TOMORROW...GUSTY WINDS AND LOW
HUMIDITIES WILL SPREAD BACK ACROSS THE MOUNTAINS AND VALLEYS...AND
SOUTHERN I-25 CORRIDOR WHERE FUELS ARE CRITICAL.  ISOLATED TO WIDELY
SCATTERED DRY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA...WITH
THE GREATEST COVERAGE ACROSS THE SOUTHERN SANGRE DE CRISTO MOUNTAINS
AND SOUTHERN I-25 CORRIDOR.  LIGHTNING...ERRATIC GUSTY WINDS WILL BE
POSSIBLE WITH THUNDERSTORMS...WITH LITTLE OR NO RAINFALL. -KT

RED FLAG CONDITIONS WILL BE POSSIBLE ACROSS THE WESTERN PORTIONS
OF AREA ON WEDNESDAY AND ACROSS ALL OF SOUTH CENTRAL AND SOUTHEAST
COLORADO ON THURSDAY AS STRONG WINDS ARE EXPECTED AHEAD OF A POTENT
WEATHER SYSTEM MOVING INTO GREAT BASIN WEDNESDAY AND ACROSS THE
ROCKIES ON THURSDAY. -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM TO 9 PM MDT TUESDAY FOR COZ220-222-
224-225-229-230-233.

FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR COZ220-222-224-225-229-230-233.

RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ224.

&&

31/23
Hazardous weather outlook, Jun 27, 10:21 AM MST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1121 AM MDT MON JUN 27 2011

COZ058>089-093>099-281730-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1121 AM MDT MON JUN 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE
SOUTHEAST MOUNTAINS THIS AFTERNOON AND WILL SPREAD EASTWARD ACROSS
THE I-25 CORRIDOR AND ADJACENT PLAINS DURING THE LATE AFTERNOON
AND EVENING HOURS. ONE OR TWO SEVERE THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE SOUTHERN INTERSTATE 25 CORRIDOR...SOUTH OF
COLORADO CITY...AS WELL AS THE NORTHERN SLOPES OF THE RATON RIDGE.
THIS INCLUDES HUERFANO AND LAS ANIMAS COUNTIES. THESE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING HAIL UP TO 1.5 INCHES IN DIAMETER AND
WIND GUSTS UP TO 60 MPH. TO THE NORTH AND EAST OF THIS
AREA...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL UP TO
THE SIZE OF NICKELS...WIND GUSTS UP TO 50 MPH...AND LOCALLY HEAVY
RAINFALL.

GUSTY WINDS...DRY FUELS...AND LOW RELATIVE HUMIDITY VALUES WILL
SPREAD IN ACROSS THE SAN LUIS VALLEY THIS AFTERNOON AND EARLY
EVENING. THIS WILL PRODUCE CONDITIONS FAVORABLE FOR RAPID RATES OF
FIRE SPREAD SHOULD A FIRE START IN THIS REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COUPLE OF STRONG TO SEVERE STORMS MAY DEVELOP TUESDAY AFTERNOON OR
EARLY EVENING OVER THE PLAINS. THE GREATEST RISK FOR SEVERE
WEATHER WILL BE FOR NORTHERN EL PASO AND KIOWA COUNTIES. THE MAIN
THREATS WILL BE LARGE HAIL AND LOCALLY DAMAGING WINDS.

WEDNESDAY AND THURSDAY...THUNDERSTORMS WILL BE MOST LIKELY OVER
THE CENTRAL MOUNTAINS...WHERE LOCALLY HEAVY RAINS AND STRONG WINDS
WILL BE POSSIBLE. MORE WIDESPREAD THUNDERSTORM ACTIVITY WILL BE POSSIBLE
LATE IN THE WEEK AND THROUGH THE WEEKEND. FIRE DANGER WILL AGAIN
BE HIGH WEDNESDAY AND THURSDAY...ESPECIALLY OVER THE PLAINS AND
THE SAN LUIS VALLEY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE LATER THIS AFTERNOON AND EVENING FOR THE EAST FACING SLOPES
OF THE SOUTHERN MOUNTAINS...THE ADJACENT I-25 CORRIDOR REGION...AND
ALONG THE COLORADO AND NEW MEXICO BORDER.

31/23

In the hours before

Special weather statement, Jun 27, 2:52 PM MST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
352 PM MDT MON JUN 27 2011

COZ088-094-272230-
EASTERN LAS ANIMAS COUNTY-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY
BELOW 7500 FT-
352 PM MDT MON JUN 27 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOEHNE...OR 10 MILES NORTHEAST OF
TRINIDAD...WHICH WAS MOVING TOWARD THE EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  MODEL.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM. THIS STORM WILL IMPACT TRAVELERS ON U.S. HIGHWAY 160
EAST OF TRINIDAD.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

PJC
Special weather statement, Jun 27, 5:35 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
635 PM MDT MON JUN 27 2011

COZ086>088-093-094-280145-
EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY-PUEBLO AND
VICINITY/PUEBLO COUNTY BELOW 6300 FT-TRINIDAD VICINITY/WESTERN LAS
ANIMAS COUNTY BELOW 7500 FT-WALSENBURG VICINITY/UPPER HUERFANO RIVER
BASIN BELOW 7500 FT-
635 PM MDT MON JUN 27 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN HUERFANO COUNTY IN SOUTHEAST COLORADO...
  EXTREME NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...
  SOUTHWESTERN OTERO COUNTY IN SOUTHEAST COLORADO...
  SOUTHEASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO...

AT 633 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES NORTH OF WALSENBURG...OR 26 MILES SOUTH
OF PUEBLO...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 20 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTHWESTERN OTERO
COUNTY...SOUTH CENTRAL PUEBLO COUNTY...EXTREME NORTH CENTRAL LAS
ANIMAS COUNTY AND NORTHEASTERN HUERFANO COUNTY.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 68 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pueblo

When
June 27, 7:00 PM MST to 7:05 PM MST
Where
Pueblo County, 25.68 mi ESE of Cedarwood
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.850, -104.160

Hail, Pueblo

When
June 27, 7:15 PM MST to 7:20 PM MST
Where
Pueblo County, 26.61 mi E of Cedarwood
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
37.860, -104.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327462, 327463.